Visual and auditory hallucinations with excessive intake of paroxetine

Authors

  • Ryo Kumagai , MD,

    1. Department of Psychiatry, Juntendo University, School of Medicine, Tokyo, Japan
    Search for more papers by this author
  • Tohru Ohnuma , MD, PhD,

    Corresponding author
    1. Department of Psychiatry, Juntendo University, School of Medicine, Tokyo, Japan
      address: Dr Tohru Ohnuma, Department of Psychiatry, Juntendo Koshigaya Hospital, 560 Fukuroyama, Koshigaya-shi, Saitama 343-0032, Japan.
      Email: tohru.oonuma@nifty.ne.jp
    Search for more papers by this author
  • Toshihiko Nagata , MD, PhD,

    1. Department of Psychiatry, Juntendo University, School of Medicine, Tokyo, Japan
    Search for more papers by this author
  • Heii Arai , MD, PhD

    1. Department of Psychiatry, Juntendo University, School of Medicine, Tokyo, Japan
    Search for more papers by this author

address: Dr Tohru Ohnuma, Department of Psychiatry, Juntendo Koshigaya Hospital, 560 Fukuroyama, Koshigaya-shi, Saitama 343-0032, Japan.
Email: tohru.oonuma@nifty.ne.jp

Paroxetine, a selective serotonin re-uptake inhibitor (SSRI), has gained popularity as an effective and safe treatment because it produces few side-effects. However, investigators have reported several psychiatric side-effects, including cases with organic factors in which hallucinations were experienced during treatment with a SSRI.1–5 Here, we report on a patient without organic factors, who had hallucinations due to excessive use of paroxetine.

The patient was a 28-year-old Japanese woman diagnosed with dissociative disorder according to Diagnostic and Statistical Manual of Mental Disorders (4th edn; DSM-IV) criteria and has experienced symptoms of dissociation since she was 25 years of age. These symptoms only appeared once or twice a month and other symptoms, specifically hallucinations, were never seen, and hence she did not attend a hospital. The patient experienced a complicated panic attack when she was 27 years old, and was treated at hospital and was prescribed paroxetine, with dose adjustments of 20–40 mg daily for a few months. The patient came to expect more of an effect from the paroxetine for her panic symptoms and increased the dose up to 120 mg per day by herself. After 1 month of the self-prescribed increase of paroxetine, she experienced hallucinations, which included seeing a man sitting in a vacant seat, hearing a baby's cry and hearing music while working without confusion. Her doctor discontinued her treatment with paroxetine. After 4 days the patient was unable to control her temper and experienced hallucinations and was admitted to Juntendo Koshigaya Hospital. A medical work-up, including computed tomography of the head, chest X-rays, electrocardiogram, complete blood count, liver, renal and thyroid function tests, and urine analysis showed no abnormalities. Electroencephalography showed no evidence of consciousness disorder. Vital signs were normal. A small amount of neuroleptics (sultopride; 150 mg/day) were given to treat her hallucinations and temper. Twelve days after the administration of sultopride (16 days from the time paroxetine treatment was discontinued), the symptoms disappeared. Since then, the patient has never experienced hallucinations and the neuroleptic was switched to benzodiazepine.

Until now, eight cases of hallucinations due to SSRI intake have been reported in the literature (Table 1). Among these cases, seven (two cases repeatedly experienced hallucinations with different SSRI) had brain damage5 or neurodegenerative disease.4 In these cases it was suggested that an imbalance of neurotransmission (serotonergic/cholinergic) was one mechanism that evoked hallucinations. The observation that lysergic acid diethylamide (LSD), an agonist of serotonin 5-TH2 receptor and atropine, an anticholinergic agent, are able to induce hallucinations that implicated the neurotransmitters serotonin and acetylcholine in the mechanism of hallucinosis production. In patients with brain damage, a ’hyper-serotonergic/hypo-cholinergic’ imbalance might predispose a patient to hallucinations, even with a normal dose of a SSRI. However, the present patient had no brain damage and neurodegenerative disorders were completely excluded. Therefore, the excessive intake of paroxetine may be a possible cause for the hallucinations our patient experienced. The paroxetine may induce excessive serotonergic neurotransmission, resulting in the imbalance of the serotonergic/cholinergic system, and finally producing the hallucinations.

Table 1. Previously reported cases of hallucinations elicited by SSRI
 References
54132255Present case
  1. SSRI, selective serotonin re-uptake inhibitor; NP, nothing particular.

SSRIFluoxetineSertralineParoxetine
Age727232683838383828
GenderFFFMMMMMF
DiagnosisDementia, depressionDementiaDepressionDementia, Parkinson's diseaseDepressionDepressionMild cognitive impairment, depressionMild cognitive impairment, depressionDissociative disorder
HistoryNPNPNPNPHead injuryHead injuryBrain fat embolism, comaBrain fat embolism, comaNP
Dose (mg)202020208050–1505020120
HallucinationsVisualVisualVisualVisualVisualVisualVisual + auditoryAuditoryVisual + auditory

Ancillary